MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT SN (PLASTIC); BACT/ALERT® SN (PLASTIC)

BIOMERIEUX INC. BACT/ALERT SN (PLASTIC); BACT/ALERT® SN (PLASTIC)
Catalog Number 259790
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united kingdom notified biomerieux observing blood splatter inside of their virtuo® instrument (ref.1712) and blood leakage and bubbles from bact/alert® sn culture bottle (ref.259790, lot 0001055870).The customer stated they noticed blood leakage and bubbles coming from a positive bact/alert® sn culture bottle septum during transport to the bottle processing area.It was confirmed blood was venting from the septum area of the bottle and the bottle was not cracked or broken.It was also confirmed the bottle was not overfilled.The customer then noticed splashed blood in the inside of their virtuo® instrument when correcting a robot jam.It is unknown if the blood splatter inside the instrument was from the venting bottle or from another bottle.The customer confirmed the employee wore personal protective equipment (ppe) during bottle transport and that there was no blood exposure to any employee.The customer confirmed the contaminated areas were cleaned following their decontamination procedure.Biomerieux customer service reviewed pictures provided by the customer and found a bulge at the septum indicating increased gas pressure inside the bottle.Review of the customer¿s data determined the bottle flagged positive at 2:00am was removed from the instrument at 7:00am.Clostridium perfringens was identified from the bottle contents, customer service confirmed clostridium perfringens is a high gas-producing organism.The bact/alert sn blood culture instructions for use (ifu) state: "caution: general caution should be taken when subculturing positive culture bottles as they could have been overfilled or contain high gas-producing organisms.Positive culture bottle contents may be under increased internal pressure.Positive culture bottles should be transiently vented before staining or disposal to release any gas produced during microbial metabolism." it is unknown if the customer used a large bore needle when inoculating the bact/alert® sn culture bottle.There is no adverse employee or patient impact.The customer confirmed the employee wore appropriate ppe and followed their decontamination procedure and the impacted patient had additional culture bottles on the instrument.Biomerieux has initiated an internal investigation.
 
Additional Manufacturer Narrative
An investigation was conducted for one customer complaint for a bact/alert® sn culture bottle (part number 259790, lot number 0001055870, expiry 28may2021) that leaked inside the bact/alert® virtuo® instrument (serial number (b)(6) due to excessive gas production by clostridium perfringens.The investigation concludes the root cause for the leak is an inherent risk of the device, in that clostridium perfringens is a known vigorous gas producing organism.The immediate actions of the customer were to contain the bottle, and then to clean the spill inside the instrument.A picture provided of the bottle showed the stopper was bulging due to the gas production by the organism.The bact/alert virtuo screenshot provided showed the bottle flagged positive and was not unloaded from the instrument for five (5) hours.The bottle instructions for use (ifu), bact/alert virtuo user manual were reviewed by the investigator and found to have adequate directions for the user.Queries of the manufacturing data and complaint data do not reveal any adverse trend for any issue related to sample spills or leaks.The bact/alert sn bottle lot expires 28may2021.Global customer service reminded the customer of the following best practices when unloading and handling positive blood culture bottles: wear personal protective equipment when handling bottles (gloves, lab coat, safety glasses, etc.) and use universal precautions ¿ unload bottles promptly when they flag positive on the instrument to prevent further incubation and gas build up visually examine positive bottles upon unload; any with bulging stoppers should be handled more carefully as they may be prone to leak out the inoculation hole ¿ let positive bottles stay about 10 minutes at room temperature under a safety hood or behind a spill shield to cool before sampling ¿ vent gas before sampling, use an alcohol wipe on top of bottle and puncture through it to help contain any fluid leakage ¿ never shake or vortex positive bottles vigorously, gently invert to mix if needed the investigation did not determine any root cause of this issue to be a malfunction of the instrument or bottle.The investigation concluded that a large amount of gas produced by the microorganism clostridium perfringens in a closed bottle can contribute the sample leaking out of the bottle.Biomérieux will continue to monitor similar complaints for this issue.There was no malfunction identified for the instrument or the bottle.No specific impact/harm to the patient or customer was reported.

Brand Name
BACT/ALERT SN (PLASTIC)
Common Device Name
BACT/ALERT® SN (PLASTIC)
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key11604516
Report Number3002769706-2021-00004
Device Sequence Number3621964
Product Code MDB
UDI-Device Identifier03573026055813
UDI-Public03573026055813
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K021123
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2021
Device Catalogue Number259790
Device Lot Number0001055870
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/02/2021
Supplement Date Received by Manufacturer05/07/2021
Initial Report FDA Received Date04/01/2021
Supplement Report FDA Received Date05/17/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1